Iowa, 2015

Tornadoes and Hail in Iowa, June 20, 2015

June 20, 2015 · NWS DMX · 24 events in 5 counties and zones

A low pressure system moved into the state during the day, dragging behind it a cold front that helped trigger off storms across portions of central and southern Iowa. Hail, damaging winds and a tornado occurred with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
$11,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system moved into the state during the day, dragging behind it a cold front that helped trigger off storms across portions of central and southern Iowa. Hail, damaging winds and a tornado occurred with the storms. The tornado moved from Monroe County into Wapello County damaging multiple farmsteads, power poles and a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:46 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 2:46 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SAT JUN 20 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 224 PM CDT SAT JUN 20 2015

FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT
ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT
20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO
ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN
AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH
WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY
DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH
5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80.
ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY
DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES
MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT
SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW
LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST
UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL
ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND
THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA.

THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS
INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND
PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS
HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS.
AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO
I HAVE GRIDS CLEARING AFTER 06Z.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 224 PM CDT SAT JUN 20 2015

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO
VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE
SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE
WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A
SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT
IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM
FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE
WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.
PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY.

WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON
TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH
THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR
PRECIPITATION.

ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO
THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS
COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING
THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY.

PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO
NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE
OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR
THUNDERSTORMS.

&&

.AVIATION...20/18Z
ISSUED AT 1257 PM CDT SAT JUN 20 2015

A COLD FRONT EXTENDS FROM ROUGHLY KEST SW TO KOFK AT 18Z AND WILL
PUSH SE THROUGH 06Z..STALLING AROUND THE IA/MO BORDER.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THIS
BOUNDARY AFFECTING KALO THROUGH 23Z KDSM THROUGH 00Z AND KOTM
THROUGH 06Z. MVFR COND CAN BE EXPECTED INVOF THE FRONTAL BOUNDARY
DUE TO CIGS PRIMARILY BUT VSBYS WILL DROP AS WELL IN HEAVY
RAINFALL. SFC FLOW WILL BECOME 35015KT IMMEDIATELY BEHIND THE
FRONT THEN DIMINISH WITH LIGHTER WINDS EXPECTED AFT 02Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...ANGLE
AVIATION...FAB
Hazardous weather outlook, Jun 20, 3:11 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT SAT JUN 20 2015

IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115-
HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
411 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN
THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY.
A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY.

IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071-
081-092-212115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
ADAIR-ADAMS-TAYLOR-
411 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY.
A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Marion

When
June 20, 3:48 PM CST
Where
Marion County, 4.18 mi N of Pella
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.480, -92.920

Hail, Marion

When
June 20, 4:20 PM CST
Where
Marion County, 0.52 mi E of Harvey
Measured
3 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.320, -92.920

Trained spotter report of 3 to 3.5 inch hail as storm passed over his home around 5pm.

Hail, Marion

When
June 20, 4:25 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
2.5 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
41.410, -92.920

Tennis ball size was estimated via the photos on social media.

Hail, Marion

When
June 20, 4:26 PM CST
Where
Marion County, 0.52 mi E of Harvey
Measured
4 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.320, -92.920

Public report of measured hailstones around 4 inches in diameter. Photos were on twitter and the KCCI ulocal page. Time radar estimated.

Funnel Cloud, Marion

When
June 20, 4:30 PM CST
Where
Marion County, 1.73 mi NE of Bussey
Reported by
Trained Spotter
Coordinates
41.220, -92.880

Trained spotter noted a funnel cloud with no contact to the ground and was dissipating at the time of the report.

Hail, Mahaska

When
June 20, 4:50 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.290, -92.640

Public report of hail around 2 inches in diameter in Oskaloosa. Photos from KCCI ulocal page.

Hail, Mahaska

When
June 20, 4:55 PM CST
Where
Mahaska County, 1.48 mi NNE of University Park
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.300, -92.620

Public report of golf ball sized hail with photos taken from the KCCI ulocal page.

Tornado, Monroe

When
June 20, 5:09 PM CST to 5:10 PM CST
Where
Monroe County, 5.38 mi NE of Avery to 5.53 mi ENE of Avery
Rating
EF1
Path length
0.57 mi
Path width
70 yd
Continued into
Wapello, Ia (DMX)
Property damage
$5,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.118, -92.648

Tornado started in far northeast Monroe county and moved southeast staying in rural areas but doing EF1 damage to a power line before exiting the county. This tornado moved into Wapello county.

Funnel Cloud, Wapello

When
June 20, 5:10 PM CST
Where
Wapello County, 2.59 mi SE of Eddyville
Reported by
Trained Spotter
Coordinates
41.140, -92.600

Trained spotter reports strong low level rotation and a brief funnel cloud approximately 2 miles southeast of Eddyville.

Thunderstorm Wind, Wapello

When
June 20, 5:10 PM CST
Where
Wapello County, 2.85 mi NE of Dudley to 3.17 mi ENE of Dudley
Measured
80 kt (92 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.114, -92.639

Media report of narrow swath of wind damage going from NW to SE from Monroe-Wapello Road to 140th street. Multiple farm silos and outbuildings damaged or destroyed. Large wooden power lines leaning or snapped. Time radar estimated.

Tornado, Wapello

When
June 20, 5:10 PM CST to 5:14 PM CST
Where
Wapello County, 2.74 mi NE of Dudley to 3.73 mi WNW of Chillicothe
Rating
EF1
Path length
3 mi
Path width
175 yd
Property damage
$75,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.113, -92.640

This tornado moved from Monroe into Wapello county. This is the Wapello county portion. The circulation for this short-lived tornado originated on the northern flank of a small squall line bow segment. This circulation rapidly tightened south of Eddyville and broke off the line, where it became tornadic. Damage included multiple farmsteads that lost silos and outbuildings, bent power lines, snapped trees, and a house that lost its roof and east wall. Downburst damage also occurred upstream and downstream of the tornado track.

Thunderstorm Wind, Wapello

When
June 20, 5:15 PM CST
Where
Wapello County, 0.87 mi NW of Chillicothe
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.090, -92.530

Law enforcement report of a roof off of a house and numerous trees down in town.

Thunderstorm Wind, Wapello

When
June 20, 5:28 PM CST
Where
Wapello County, 3.33 mi SW of Agency
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.950, -92.420

Trained spotter report of tree branches down on a power line. Report came via social media.

Thunderstorm Wind, Wapello

When
June 20, 5:30 PM CST
Where
Wapello County, 1.71 mi WSW of Ottumwa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -92.430

Trained spotter reported approximately 60 mph wind gusts entering Ottumwa.

Thunderstorm Wind, Wapello

When
June 20, 5:33 PM CST
Where
Wapello County, 1.25 mi W of Ottumwa
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.017, -92.424

Mesonet/RWIS measured 60 mph wind gust in Ottumwa within Railroad Park.

Hail, Wapello

When
June 20, 5:38 PM CST
Where
Wapello County, 2.32 mi NNW of Ottumwa
Measured
1.75 in hail
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
41.050, -92.420

Thunderstorm Wind, Wapello

When
June 20, 5:39 PM CST
Where
Wapello County, 2.32 mi NNW of Ottumwa
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
41.050, -92.420

Chaser reported large trees down across roads just north of Ottumwa.

Thunderstorm Wind, Wapello

When
June 20, 5:39 PM CST
Where
Wapello County, 2.32 mi NNW of Ottumwa
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.050, -92.420

Spotter estimated wind gusts of 80 mph with reports of large tree limbs down in town.

Thunderstorm Wind, Wapello

When
June 20, 5:40 PM CST
Where
Wapello County, 2.61 mi W of Eldon
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.920, -92.220

Public report of trees down in town.

Hail, Wapello

When
June 20, 5:41 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.020, -92.420

Thunderstorm Wind, Wapello

When
June 20, 5:42 PM CST
Where
Wapello County, 3.45 mi S of Bladensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.000, -92.230

Public report of estimated 60 mph wind gust approximately 4 miles east of Agency.

Thunderstorm Wind, Wapello

When
June 20, 5:42 PM CST
Where
Wapello County, 1.04 mi E of Ottumwa
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.020, -92.380

Public/Chaser report of trees down and debris 2 miles E of Ottumwa.

Thunderstorm Wind, Davis

When
June 20, 6:20 PM CST
Where
Davis County, 0.87 mi NW of Floris
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.880, -92.330

Trained spotter report of estimated thunderstorm wind gust of 70 mph. Also reported a large tree had fallen on a garage in town.

Thunderstorm Wind, Davis

When
June 20, 6:30 PM CST
Where
Davis County, Bloomfield
Measured
75 kt (86 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
40.750, -92.420

Public report of trees and power lines down and traffic light bent within the city of Bloomfield. Also observed pea to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576321, 576322, 576326, 576324, 576325, 576327, 576328, 588662, 576329, 576330, 588664, 576331, 576333, 576334, 576335, 576342, 576343, 588464, 576337, 576345, 576339, 576341, 576336, 576346.